Elsa- Please clarify "Serotonin Syndrome"

Discussion in 'Fibromyalgia Main Forum' started by LollieBoo, Sep 30, 2005.

  1. LollieBoo

    LollieBoo New Member

    I read your post on the "Tramadol" thread, and I am wondering about the part where you said, "There is the risk for certain individuals who are taking SSRI's and Tricyclic AD's of contracting serotonin syndrome."

    Is that for those who take BOTH SSRI's and Tricyclics with Ultram, or is it that either partnered with Ultram can cause that?

    I don't mean to be dim, but I take up to 400mg. of Tramadol/ day and have just asked my doc to up my Zoloft to 150 mg./ day. I don't take any other AD's, but I had a pain doc mention Amitryptaline... would that potentially throw me over the proverbial edge? Might I already be teetering, with the SSRI/ Ultram combination?

    Thanks, I appreciate the info- as you said, doctors just don't really know enough about these things... if you wouldn't mind elaborating on the serotonin responses you are talking about, I'd be very interested to hear it!

    Thanks Again,
    Lollie
  2. elsa

    elsa New Member

    Serotonin syndrome is a condition that occurs when there is too much serotonin in the body.

    It is characterized by confusion, fever, sweating, shivering, muscle spasms, vomitting, diarrhea and sometimes hallucinations. I have also heard increased heart rate and respiration included in this list. Not so much bad heart effects, but the kind of increase you have when you are in physical distress.

    It is known that tramadol effects serotonin's re uptake, but I don't know to what extent. It is much milder then SSRI/Tric. though. Tramadol is sometimes rx'ed for people who need a AD effect but who cannot tolerate the side effects of ADs.

    Many people are able to take SSRI's and Tricyclic AD's while taking tramadol. I made mention of it earlier since the poster had become so sick ... with similar symptoms. I had wondered if she had also been taking anything else that efects serotonin.

    I wouldn't worry about taking AD's and tramadol at the sametime if you have never had any problems previously. I would keep an eye on how many rx'es ... or supplements, ie 5-htp, tryptophan,etc ... you are taking though.

    Instead of taking trazadone for sleep why don't you request lunesta instead. It is approved for long term and has a sort half life compared to other drugs. It doesn't have to build on itself to become effective ... nor do you have to taper down the dose over time if you want to discontinue taking it.

    I hope this helps some. I had been taking 200mgs of 5-htp
    (100 AM/100 PM) when I learned of tramadol's added benefit.
    I decided not to risk it ... 5-htp was great for my headaches but tramadol's pain relieving ability far out weighed it so I stopped the 5-htp.

    You might recognize an increase of serotonin at a level more then you need if you start to feel too "drugged" or as I described it ... dumb as a sack full of hammers. This isn't a life threatening symptom, but it might be an indication that you need some balance from somewhere.

    Keep me posted on what you decide. I hope I didn't frighten you. SS is not that common but it does occur. Better to be informed I feel.

    Take care,

    Elsa

    PS I don't think I would take elavil with zoloft and tramadol ... but that is just me. I don't see a problem trying to raise your zoloft alone and tramadol.

    PSS I missunderstood your adding elavil ... I had it in my head that trazadone was recommended for your sleep ... thus the lunesta suggestion. What can I say?! It's my bedtime .. LOL ... obviously by my post! LOL

    E.
    [This Message was Edited on 09/30/2005]
  3. LollieBoo

    LollieBoo New Member

    That is very helpful information- I will avoid the Elavil. I do take Tizanidine (Zanaflex) at bedtime, primarily b/c it is a muscle relaxer and I have terrible twitches and muscle spasms all night long- DH says when I'm really "active" I talk, too(!) The Zanaflex doesn't squelch all of my muscular jerks and twitches, but I think I sleep through it... Not always my DH, though!

    I tried lunesta early on in my battle with sleep and it did nothing for me... I kept waiting to "drop off" and never did- then I tried relaxation techniques in addition to the lunesta- still, nada.

    Thank you for your great help!
    I will keep an eye on that...